Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 20, NWS Topeka, KS

June 7, 2025Lyon County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 7, 2025, 12:12 AM CDT for Lyon County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2025, 12:12 AM CDT (05:12 UTC)
Expired
Jun 7, 2025, 4:15 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Lyon County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

389 
WGUS53 KTOP 070512
FFWTOP
KSC111-070915-
/O.NEW.KTOP.FF.W.0020.250607T0512Z-250607T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1212 AM CDT Sat Jun 7 2025

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  West Central Lyon County in east central Kansas...

* Until 415 AM CDT.

* At 1212 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Emporia.

This includes the following highways...
	Kansas Turnpike between mile markers 121 and 129.
	Interstate 35 between mile markers 128 and 129.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3834 9619 3834 9636 3835 9636 3840 9635
      3841 9635 3844 9635 3846 9635 3845 9620
      3839 9618

FLASH FLOOD...RADAR INDICATED

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 6:45 PM CDT, 5 hours 27 minutes earlier. Its key messages:

  • Showers and thunderstorms impact the area overnight tonight into Saturday morning. A storm to two could be strong to severe and produce hail up to 1" in diameter, wind gusts up to 60 MPH, and locally heavy rainfall.
  • Additional chances (20-40%) for storms come Sunday afternoon and evening with the potential for a few strong to severe storms.
  • Dry conditions expected Monday through Wednesday.
Area forecast discussion, Jun 6, 6:45 PM CDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
645 PM CDT Fri Jun 6 2025

.KEY MESSAGES...

- Showers and thunderstorms impact the area overnight tonight
  into Saturday morning. A storm to two could be strong to
  severe and produce hail up to 1" in diameter, wind gusts up to
  60 MPH, and locally heavy rainfall.

- Additional chances (20-40%) for storms come Sunday afternoon and
  evening with the potential for a few strong to severe storms.

- Dry conditions expected Monday through Wednesday.

&&

.DISCUSSION...
Issued at 214 PM CDT Fri Jun 6 2025

Quasi-zonal flow persists across the central CONUS this afternoon
with the forecast area sandwiched between two shortwaves: one over
the Mid-Mississippi Valley and another stronger wave approaching
from the Rockies. Subsidence in the wake of the first wave has lead
to lessening coverage of showers this afternoon. The airmass remains
largely uncapped, but a lack of forcing keeps chances for any
showers/storms this afternoon and evening rather low (20%). As the
second perturbation ejects across the Plains tonight into Saturday
morning, a very similar convective evolution to last night is
expected with initial storms across the High Plains growing upscale
into a MCS and progressing southeast across southern Kansas into
northern Oklahoma. As for northeast Kansas, the passing wave is
farther north and stronger than last night, so expect more of the
area to be impacted by scattered showers and thunderstorms, mainly
from midnight through mid-day on Saturday. PWATs remain around 1.5"
and forecast soundings show deep warm-rain processes and skinny CAPE
that will allow storms to be efficient rainfall producers. Rainfall
rates of 1-1.5" per hour are possible with any storms, although
precipitation should be progressive enough to limit any flooding
concerns. Instability is limited, but can't rule out a stronger
storm or two given effective shear of 30-40kts. Subsidence in the
wake of the perturbation and drier air filtering in should lead to
dry conditions by Saturday afternoon that continue into Saturday
night.

A northern stream trough dives south across the Northern Plains and
upper Midwest on Sunday, shunting a surface boundary through the
area during the daytime hours. Sufficient moisture and lift along
and ahead of the front favors convective development during the
afternoon. Placement of the boundary by mid-day Sunday remains in
question, but a general model consensus has the front along or south
of Interstate 70 by that time. SBCAPE of 2000-2500 J/kg and
effective shear of 30kts will support strong to severe storms during
the afternoon and evening before the front shifts south late Sunday.
Elongated, but straight hodographs favor large hail and damaging
winds as the main hazards.

Yet another wave and surface front dives south across the Plains and
Midwest on Monday, but uncertainty remains in quality of moisture
and associated precipitation chances with this wave. The majority of
ensembles (~80%) keep the area void of precipitation, so have
maintained a dry forecast for Monday. Surface ridging is progged to
move in by Tuesday with a mid-level ridge moving overhead on
Wednesday. This should lead to a dry period before another trough
approaches the area late Wednesday into Thursday. Temperatures hold
steady in the upper 70s to low 80s Friday through Monday before
warming into the mid to upper 80s on Wednesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 644 PM CDT Fri Jun 6 2025

Main thing to watch will be coverage of convection tonight into
Saturday morning. A few showers have developed in south central
KS, and while those may become spotty across eastern KS this
evening as well, chances are focused on the cluster of storms
progged to move across western KS tonight. Most of this activity
should stay south of terminals, but there remains some variation
between CAMs on how far north it could get and on exact timing.
There also looks to be another batch of storms that comes out of
Nebraska early in the morning, which may or may not impact
terminals. Have attempted to capture both of these within the
PROB30 group given the uncertainties for now. MVFR cigs/vis
appear likely within any storms. Some guidance suggests those
conditions could be more widespread in the region while other
models suggest they would be confined to storms, so think
limiting MVFR conditions to the PROB30 group makes most sense at
this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Flanagan
AVIATION...Picha
Hazardous weather outlook, Jun 6, 2:01 PM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
201 PM CDT Fri Jun 6 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-071915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
201 PM CDT Fri Jun 6 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A storm to two could be strong to severe Saturday morning and
produce hail up to quarter size and damaging wind gusts.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.